Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 229, NWS Hastings, NE

August 1, 2013Greeley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 1, 2013, 6:10 PM CDT for Greeley County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2013, 6:10 PM CDT (23:10 UTC)
Expired
Aug 1, 2013, 6:30 PM CDT
In force
20 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greeley County, NE

The radar

The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 1:22 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1169 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:10 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 1, 3:10 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
310 PM CDT THU AUG 1 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 300 PM CDT THU AUG 1 2013

MORNING MAP ANALYSIS INDICATES MID TO UPPER LEVEL RIDGING OVER THE
WESTERN CONUS...WITH A TROUGH OVER THE EAST. MID TO UPPER LEVEL JET
ENERGY EXTENDS FROM THE WEST-CENTRAL CONUS...NORTHEAST INTO THE
NORTHERN ROCKY MOUNTAIN RANGE...AND THEN SOUTHEAST ACROSS PORTIONS
OF THE PLAINS AND MISSISSIPPI VALLEY...AND FINALLY EAST/NORTHEAST
INTO THE EASTERN CONUS. NORTHWESTERLY MID TO UPPER LEVEL FLOW
PERSISTS OVER THE CENTRAL PLAINS AS A RESULT. A ~110KT UPPER LEVEL
JET STREAK IS ALSO NOTED EXTENDING FROM THE NORTHERN
PLAINS...SOUTHEAST INTO THE MID-MISSISSIPPI VALLEY. MID TO UPPER
LEVEL FLOW MAXES OUT AT AROUND 100KTS NEAR 200MB PER RAP ANALYSIS
AND 12Z SOUNDING DATA FROM KOAX. AT THE SURFACE A RIDGE OF HIGH
PRESSURE EXTENDS FROM THE MISSOURI RIVER VALLEY...SOUTH/SOUTHEAST
INTO PORTIONS OF THE MID-MISSISSIPPI VALLEY. LEE SIDE TROUGHING ALSO
EXTENDS FROM SOUTHEASTERN WYOMING INTO EASTERN COLORADO AND AS A
RESULT...SOUTHERLY LOW LEVEL FLOW IS INFILTRATING OUR CWA.

FOR THE REST OF THIS AFTERNOON AND EVENING...CONTINUED SOUTHERLY LOW
LEVEL FLOW...ENHANCED BY THE DEVELOPMENT OF A 25-30KT 850MB JET
STREAK...WILL PROMOTE INCREASING THERMAL ADVECTION ACROSS MUCH OF
OUR AREA. ISENTROPIC UPGLIDE AND
SATURATION...PRIMARILY ALONG THE 310-320K SURFACES...IS EXPECTED TO
PROMOTE PRECIPITATION PRODUCTION ACROSS THE AREA. INCREASED VALUES
OF LOW LEVEL MOISTURE SHOULD CONTINUE PROMOTING DECENT VALUES OF
POTENTIAL INSTABILITY...WITH THE NAM AND OPERATIONAL GFS BOTH
SUGGESTING MUCAPE VALUES NEAR 3000J/KG ACROSS MUCH OF THE AREA. IN
ADDITION TO THE POTENTIAL INSTABILITY...DEEP LAYER BULK SHEAR VALUES
ON THE ORDER OF 40-50KTS IS ALSO EXPECTED. GIVEN ALL THIS...SEVERE
WEATHER REMAINS POSSIBLE THIS AFTERNOON INTO THIS EVENING...WITH
LARGE HAIL AND STRONG THUNDERSTORM WIND GUSTS BEING THE PRIMARY
SEVERE WEATHER THREATS. IN ADDITION THE HAIL AND WIND THREAT
HOWEVER...FORECAST PROXIMITY SOUNDINGS FROM VARIOUS MODELS SUGGEST A
SIGNIFICANTLY VEERING LOW LEVEL WIND PROFILE THUS HELPING PROMOTE
SRH VALUES NEAR 200M^2/S^2 ACROSS PORTIONS OF OUR CWA. GIVEN
THIS...WILL ALSO CONTINUE THE TORNADO MENTION IN THE HWO.

GUIDANCE SUGGESTS THE AFOREMENTIONED THERMAL ADVECTION SHOULD HELP
MAINTAIN PRECIPITATION PRODUCTION ACROSS THE AREA TONIGHT...WITH
MUCH OF THIS ACTIVITY MOVING OFF TO EAST BY EARLY FRIDAY MORNING. IT
WOULD APPEAR AS THOUGH THE SEVERE WEATHER THREAT SHOULD DIMINISH
HEADING INTO THE OVERNIGHT HOURS. THAT BEING SAID...WITH A
PERSISTENT SOUTHERLY LOW LEVEL WIND FIELD...INCREASING SIGNIFICANTLY
ABOVE THE BOUNDARY LAYER PRIMARILY DUE TO A ~50KT LOW LEVEL
JET...MAY HELP PROMOTE NOCTURNAL MCS DEVELOPMENT. WILL CONTINUE THE
MENTION OF SEVERE WEATHER ACROSS THE AREA THROUGH THE OVERNIGHT
HOURS AS A RESULT...BUT THE DETAILS OF ANY POTENTIAL MCS DEVELOPMENT
WILL NOT LIKELY BECOME ANY MORE CLEAR UNTIL LATER TONIGHT.

THE PRIMARY AXIS OF THERMAL ADVECTION SHOULD DEPART THE AREA TO THE
EAST ON FRIDAY...THUS ALLOWING FOR DECREASING PRECIPITATION CHANCES.
THAT BEING SAID...MID LEVEL PERTURBATIONS MOVING OVER THE AREA WITHIN
THE MEAN FLOW SHOULD STILL PROMOTE ENOUGH OMEGA FOR FURTHER
PRECIPITATION PRODUCTION ACROSS PORTIONS OF OUR CWA STARTING FRIDAY
AFTERNOON. SHOULD THUNDERSTORM ACTIVITY BE REALIZED FRIDAY
AFTERNOON...THEN SEVERE WEATHER COULD ONCE AGAIN BE REALIZED AS
GUIDANCE SUGGESTS MUCAPE VALUES NEAR 3000J/KG WILL ACCOMPANY DEEP
LAYER BULK SHEAR VALUES OF 30-40KTS. GIVEN ALL THIS...WILL GO AHEAD
AND OUTLOOK SEVERE WEATHER FOR FRIDAY AS WELL.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 300 PM CDT THU AUG 1 2013

FORECAST CONCERNS MAINLY FOCUSED ON THUNDERSTORMS.

MODELS ARE IN GOOD AGREEMENT THAT THE NORTHWEST FLOW REGIME WILL
PERSIST THROUGH THE PERIOD. THUS...EXPECT A PERIOD OF UNSETTLED
WEATHER WITH NORMAL OR BELOW NORMAL TEMPERATURES.

AT THE SURFACE...A BROAD AREA OF LOW PRESSURE ON THE LEE SIDE OF
THE ROCKIES WILL ANCHOR A WEAK FRONTAL BOUNDARY THAT WILL
OSCILLATE FROM KS TO SD THROUGH THE PERIOD. THE LOCATION OF THIS
BOUNDARY WILL BE THE FOCUS OF AFTERNOON CONVECTIVE INITIATION. THEN
STORMS SHOULD DRIFT SOUTH AND EAST THROUGH THE EVENING HOURS AS AN
MCS. THERE WILL BE GOOD INSTABILITY AND MOISTURE AVAILABLE...SO
SEVERE STORMS CAN NOT BE RULED OUT.

ALOFT...THE NORTHWEST FLOW WILL ALLOW FREQUENT AND WEAK WAVES TO
MOVE OVER THE AREA. THIS WILL OFFER ENOUGH SUPPORT TO GET INITIATE
THE CONVECTION.

TOWARDS THE END OF THE PERIOD (THURSDAY) A STRONGER COOL FRONT IS
FORECAST TO MOVE SOUTH ACROSS THE AREA. IF THIS
OCCURS...TEMPERATURES WILL BE 10 TO 20 DEGREES BELOW NORMAL AND IT
WILL BE DRY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 145 PM CDT THU AUG 1 2013

VFR CONDITIONS FORECAST THROUGH THE NEXT 24 HOURS.

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP AND MOVE
ACROSS THE REGION THIS AFTERNOON AND INTO THE OVERNIGHT HOURS.
SOME OF THIS ACTIVITY COULD CONTAIN VERY STRONG WIND GUSTS. FOR
NOW WILL GO WITH VCTS 20-12Z AND REFINE SHOWER/THUNDERSTORM TIMING
AFTER CONFIDENCE INCREASES FOLLOWING DEEP CONVECTIVE DEVELOPMENT.
THE SYNOPTIC SURFACE WIND WILL REMAIN FROM THE SOUTH/SOUTHEAST
THROUGH THE TAF PERIOD AT AROUND 08KTS...BUT AGAIN A STRONG AND
VARIABLE WIND WILL BE POSSIBLE IN AND NEAR THUNDERSTORM ACTIVITY.
VISIBILITY RESTRICTION IS NOT CURRENTLY FORECAST...BUT SOME
VISIBILITY RESTRICTION IN RAIN WILL BE POSSIBLE SHOULD SHOWER AND
THUNDERSTORM ACTIVITY INFILTRATE THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...BRYANT
LONG TERM...EDDY
AVIATION...BRYANT
Hazardous weather outlook, Aug 1, 2:24 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
224 PM CDT THU AUG 1 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
224 PM CDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE FORECAST ACROSS THE ENTIRE OUTLOOK AREA THIS
AFTERNOON THROUGH TONIGHT. SEVERE WEATHER WILL BE POSSIBLE...WITH
HAIL TO AROUND THE SIZE OF A BASEBALL...THUNDERSTORM WIND GUSTS TO
AROUND 70 MPH...AND TORNADOES ALL BEING POSSIBLE. ALTHOUGH LARGE
HAIL AND STRONG THUNDERSTORM WIND GUSTS WILL BE POSSIBLE ACROSS
THE ENTIRE OUTLOOK AREA...THE PRIMARY TORNADO THREAT WILL REMAIN
RELEGATED TO LOCATIONS ACROSS SOUTH CENTRAL NEBRASKA GENERALLY
ALONG AND NORTH OF I-80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
FRIDAY INTO FRIDAY NIGHT. SOME OF THESE STORMS COULD BE STRONG TO
SEVERE...WITH HAIL TO AROUND THE SIZE OF A GOLF BALL AND
THUNDERSTORM WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY SEVERE
WEATHER THREATS.

SATURDAY AND BEYOND...THUNDERSTORMS WILL BE POSSIBLE EVERY DAY
ACROSS THE ENTIRE OUTLOOK AREA. THE MOST LIKELY TIME FRAME FOR
THUNDERSTORM DEVELOPMENT SHOULD BE DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS. SOME STORMS MAY BE SEVERE...HOWEVER AT THIS TIME
THERE IS NOT ONE DAY THAT STANDS OUT AS HAVING A GREATER RISK FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

In the hours before

Special weather statement, Aug 1, 5:36 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
536 PM CDT THU AUG 1 2013

NEZ040-012315-
GREELEY NE-
536 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY COUNTY UNTIL 615
PM CDT...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
ERICSON TO 7 MILES NORTHEAST OF SPALDING...AND MOVING SOUTHEAST AT 25
MPH.

THIS THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE INTO PORTIONS OF
NORTHERN GREELEY COUNTY AROUND 6 PM CDT. HAIL AND STRONG
THUNDERSTORM WIND GUSTS WILL BE POSSIBLE WITH THIS ACTIVITY AS IS
MOVES INTO THE AREA.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SPALDING...
  GREELEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4174 9828 4155 9828 4154 9874 4169 9876
      4174 9875 4175 9829
TIME...MOT...LOC 2233Z 318DEG 23KT 4190 9868 4175 9827

BRYANT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:42 AM CDTSpecial Weather StatementGIDGreeley63 min
Aug 1, 9:44 AM CDTSpecial Weather StatementGIDGreeley31 min
Aug 1, 10:28 AM CDTSpecial Weather StatementGIDGreeley47 min
Aug 1, 10:43 AM CDTSpecial Weather StatementGIDGreeley32 min
Aug 1, 10:46 AM CDTSevere Thunderstorm WarningGIDGreeley29 min
Aug 1, 5:36 PM CDTSpecial Weather StatementGIDGreeley39 min
Aug 1, 5:49 PM CDTSevere Thunderstorm WarningGIDGreeley41 min
Aug 1, 6:15 PM CDTSpecial Weather StatementGIDNance45 min
Aug 1, 6:23 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk52 min
Aug 1, 6:42 PM CDTTornado WarningGIDGreeley, Nance33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.